Hughes Teaching_Cropped Square

Bruce Hughes Receives Nordhaus Teaching Award

December 29, 2015 – Professor Bruce Hughes is the recipient of the 2015 Jeffrey Nordhaus Award for Excellence in Undergraduate Teaching. Hughes received his Ph.D. from the University of Kentucky in 1981 and joined the Vanderbilt Department of Mathematics in 1985. He has taught courses in a wide variety of subjects, ranging from elementary calculus to advanced upper-level undergraduate » Read More


Ralph McKenzie Selected as Fellow of the AMS

September 7, 2015 – Distinguished Professor Ralph McKenzie has been named as a Fellow of the American Mathematical Society (AMS) for 2016. The society recognized McKenzie for his contributions to universal algebra and for mathematical exposition. The Fellows of the AMS designation recognizes members who have made outstanding contributions to the creation, exposition, advancement, communication, and utilization of mathematics. » Read More


Disconzi’s Model of Cosmic Stickiness Favors “Big Rip” Demise of Universe

July 3, 2015 – A new mathematical model of cosmic stickiness developed by Assistant Professor of Mathematics Marcelo Disconzi in collaboration with two Vanderbilt physics professors is receiving widespread media coverage after being featured in the University's "Research News @ Vanderrbilt."


Paper Co-authored by Phil Crooke Wins Best Manuscript Award

June 15, 2015 – A paper co-authored by Prof. Phil Crooke has won a prestigious award given annually by Innovations, the official journal of the International Society for Minimally Invasive Cardiothoracic Surgery (ISMICS). The award, which includes a $2,000 prize, is given for the best manuscript from those that were submitted to the journal after being presented to the » Read More


Glenn Webb Honored with Special Issue

May 26, 2015 – Professor Glenn Webb has been honored with the dedication of a special issue of Mathematical Sciences and Bioengineering (MBE). Volume 12, Number 4 (2015) of the journal is dedicated to Webb in honor of his 70th birthday.

Shanks photo cropped square

Recent Advances in Kähler Geometry Conference, May 18-22

May 6, 2015 – The Department of Mathematics will host an international conference on Recent Advances in Kähler Geometry, May 18-22, 2015. The conference is held in conjunction with the 30th Annual Shanks Lecture. This year’s featured Shanks Lecturer is Fields Medalist Professor Shing-Tung Yau of Harvard University. Kähler geometry is an area of mathematics that has seen a » Read More

Yuanzhen Shao and Gieri Simonett

Student Award Winners Announced at Annual Ceremony

May 5, 2015 – Two graduate students and one undergraduate were recognized recently at the Department of Mathematics annual student awards ceremony. This year’s graduate honors went to Yuanzhen Shao for outstanding research and to Michael Northington for excellence in teaching. Mathematics senior Paul Ponmattam was recognized for undergraduate achievement. The Bjarni Jónsson Prize for Research was awarded to » Read More


Thirteenth Annual NCGOA Spring Institute, May 1-7

April 15, 2015 – The Department of Mathematics will host the Thirteenth Annual Spring Institute on Noncommutative Geometry and Operator Algebras May 1-7, 2015. The theme of the 2015 event is Operator Algebras and Approximation Properties of Groups. The Spring Institute is a combination of spring school and international research conference. During the school part of the meeting several » Read More


New Issue of Spectrum Newsletter Now Available

February 12, 2015 – The spring 2015 edition of Spectrum, the departmentʼs biennial newsletter, has just been published. Highlights include a research profile of Distinguished Professor Ralph McKenzie, Professor Neamtu’s latest work in approximation theory, and photos of the departmentʼs major renovation. For more news about our faculty and student activities, you can view a PDF of Spectrum here. » Read More

Pic 007 Cropped to head shot

Alexander Olshanskii Named a Fellow of the AMS

November 4, 2014 – Centennial Professor Alexander Olshanskii has been named a Fellow of the American Mathematical Society (AMS). The society recognized Olshanskii for his contributions to combinatorial and geometric group theory. The Fellows of the AMS designation recognizes members who have made outstanding contributions to the creation, exposition, advancement, communication, and utilization of mathematics. Among the goals of » Read More